Serotonin Syndrome: What It Is, Its Symptoms, Causes & More
Serotonin syndrome: definition, risks and treatment
Various forms of pharmaceuticals used in psychiatric care have improved the quality of life for untold numbers of people in the last 30 years. However, as with all drugs, there can be unexpected side effects. One of these is called serotonin syndrome.
If you or someone you know is taking multiple drugs for various psychiatric issues, then knowing about serotonin syndrome can help you avoid this dangerous set of drug effects. In this article, we want to share with you what serotonin syndrome is, what causes it, and how it can be treated and avoided.
What is serotonin syndrome?
Serotonin syndrome occurs when your body has too much serotonin, usually due to the effects of multiple medications. Serotonin is a chemical that controls how signals are transmitted between nerve cells.
Serotonin is created from the chemical Tryptophan, and is naturally found in cheeses, meats, and other food. It's used in various psychoactive drugs because serotonin levels have a direct impact on issues such as depression and motor function. Low levels of serotonin in the body can cause depression. This is why several psychotropic drugs seek to increase serotonin levels. This overdosing of serotonin from multiple sources is important to know about when considering serotonin syndrome causes.
Serotonin syndrome symptoms
SIgns of serotonin syndrome include:
- Agitation and restlessness
- Dilated pupils
- Extremes in blood pressure or body temperature
- Vomiting and diarrhea
- Rapid heart rate
- Tremors, loss of muscle control and twitching
- Extreme sweating
The intensity of these signs can vary, and mild serotonin syndrome can result in just a few, low intensity symptoms appearing. Conversely, extreme symptoms can include seizures, high fever, uneven heartbeat or even passing out. In these cases, a call should be placed to 911.
What causes serotonin syndrome?
Generally, interactions between drugs that cause changes in serotonin levels can cause serotonin syndrome. These can include:
- Selective Serotonin Reuptake Inhibitors (SSRIs) such as Citalopram (Celexa), Escitalopram (Lexapro), Fluoxetine (Prozac), and Sertraline (Zoloft)
- MAOIs, or Monoamine oxidase inhibitors such as Isocarboxazid (Marplan), Phenelzine (Nardil) or Tranylcypromine (Parnate). These are all antidepressants as well.
There are also other prescriptions and over the counter drugs that can contribute to serotonin syndrome. These include Buspirone (BuSpar), a drug used to treat anxiety disorders, Trazodone (Desyrel), a drug that treats depression or insomnia, and migraine treatments such as Almotriptan (Axert), Naratriptan (Amerge) and Rizatriptan (Maxalt)
Care also needs to be taken with Dextromethorphan, which is an over the counter cough and cold suppressant.
Finally, dietary supplements such as St John’s wort and ginseng can have adverse interactions with prescription psychotropics, as can street drugs such as LSD and cocaine.
Serotonin syndrome diagnosis and treatment
There is no single test for serotonin syndrome. Instead, your physician will most likely call for a blood draw and a series of tests, ruling out other problems such as tetanus, sepsis, heatstroke, and encephalitis. A toxicology exam is the “gold standard” for determining serotonin syndrome, and your doctor will most likely call for one after ruling out other issues and especially if you are taking multiple medications.
In patient hospital care while ceasing use of the drugs that are suspected to have caused the episode is the usual course for serotonin syndrome treatment. Symptoms usually cease within a day. In severe cases, a drug called Cyproheptadine (Periactin) is used to stop serotonin production within the body. Since dehydration is usually associated with a serotonin toxicity episode, an IV drip to maintain hydration is also usually assigned.
Serotonin syndrome prevention
Serotonin syndrome occurs due to an overdose of drugs which affect serotonin levels, interactions between multiple drugs which may be prescribed by multiple doctors, or both.
If you are taking multiple drugs that directly affect serotonin levels, it's wise to speak with your doctor and let them know about all of the drugs you are taking, including any drug which can affect your serotonin levels. It's also important that you speak with your doctor about your taking any street or illegal drugs – interactions between drugs like cocaine or heroin and serotonin affecting drugs can lead to disastrous interactions. A full understanding of your prescription history and a candid discussion with your doctor is the best way to prevent serotonin overdose episodes.
Serotonin syndrome: let us help you with answers
Knowledge of how serotonin syndrome works is essential for patients, health care workers, law enforcement personnel and anyone who works with people who need to take antidepressant drugs. Countrywide testing has been working with these issues for years. Speak with us about our serotonin-related tests (like our marijuana drug test or nicotine test), as well as our toxicology products, so that you and those close to you can safely deal with issues such as serotonin syndrome.